Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
121 Doctors are Online

When does the bilirubin levels stabilise after ERCP?

DOCTOR OF THE MONTH - Feb 2018
Feb 2018
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 1984
Answered : 15998 Questions
Question
I had an ERCP to remove gallstones causing bile duct obstruction. I had to go to the ER after and spent 2 days due to increased pancreas enzymes and pain. All of my numbers have come down nicely. My question is regarding the bilirubin. It was 8 when this began and shot up to 14 in the hospital after the ERCP. It is now 5.3. It has been 9 days since the ERCP. I still have dark urine and itchy skin. How long does it take for the bilirubin level to normalize?
Posted Sun, 31 Aug 2014 in Liver and Gall Bladder
 
 
Answered by Dr. T Chandrakant 25 minutes later
Brief Answer:
1 to 3 weeks in a normal course.

Detailed Answer:
It takes about 1 to 3 weeks for bilirubin to get normalized.
It took so much time in your case as the edema caused by the ERCP and Changes in Pancreas. So the bilirubin shot up. Now it is 5.3 from 8 within 9 days in spite of
the problems you faced. This is a good sign.
If the other liver function tests are also coming down it will settle with time.

Color of the urine never matches the actual bilirubin levels and itching will be reduced as the excess bilirubin in the tissues will get reabsorbed into the blood stream.
This takes time to settle.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor